Latest articles

Guide Health: The scoop about naloxone

Even if you think no one you know could ever overdose on opioids, it can still make sense to have naloxone on hand

With the increased incidence of overdoses of opioids like fentanyl, you may have heard about naloxone, sold under the brand name Narcan.

Your first thought was probably that this issue doesn’t concern you at all.

But before you dismiss it completely, take a minute to learn a little bit more. You’ll be glad you did.

Opioids or narcotics are excellent pain relievers, and about 15 per cent of Canadians use them in prescriptions to treat painful conditions like arthritis and cancer. But, of these people, about two per cent abuse the drugs.

On top of this, there is illicit or illegal use of opioids, which seems to be increasing every year. It is difficult to know exactly what the incidence of “street” use of opioids is, but estimates are about 11 per cent of Canadians have tried them at least once.

The bottom line is that opioids are widely used and available.

Between this illegal use and the possibility that a person who uses narcotics for a painful condition may accidentally take too many tablets, there is a risk of overmedication or overdose.

That’s why it may be a great idea to have naloxone available.

Naloxone acts only at opioid receptors to rapidly reverse opioid effects, especially respiratory depression which is the cause of death in overdose. It has no other effects, and thus, if an opioid is not involved in the overdose, it will have no effect.

Naloxone acts for about 30 minutes, which gives you time to call 911 or get to the hospital.

Naloxone is a non-prescription drug which you can purchase from any pharmacy, and many pharmacies will have naloxone kits which contain information about its use and everything you need to administer the antidote.

Injectable naloxone is available as ampules and pre-loaded syringes, but the pre-loaded syringes are sometimes in short supply.

Giving the injection is not difficult and it can be done in the upper thigh right through blue jeans. A nasal spray formulation is also available and certainly much easier to administer, but also is in short supply.

In the event of an overdose, you certainly want to call 911 and tell the operator that someone is not breathing. Because respiratory depression is possible, you will want to check for breathing and you may need to do rescue breathing.

If they are breathing, place them in a recovery position, that is lying on their side, and of course stay with them and keep them warm.

The methods of coping with an opioid overdose you see in movies and on television are usually incorrect. Don’t slap or forcefully try to stimulate them, you could cause further harm.

And, putting an overdose victim in a cold shower or bath could cause them to fall, drown, or even go into shock. Trying to make them vomit can result in aspiration of stomach contents. Obviously, you should only inject naloxone.

If you or anyone in your family takes opioid pain relievers, a naloxone kit might be a good idea to have in your home.

And, sometimes parents have one, just in case their children or children’s friends are accidentally exposed to opioids. The adage that an ounce of prevention is worth a pound of cure is true when it comes to naloxone!

About the author

Contributor

Marie Berry is a lawyer/pharmacist interested in health and education.

explore

Stories from our other publications

Comments